Alert archive / New Mexico / High Wind Warnings in 2018

High Wind Warning 1, NWS Albuquerque, NM

January 9, 2018

NWS Albuquerque, NM issued this high wind warning at Jan 9, 2018, 2:47 PM MST. It took effect at Jan 10, 2018, 8:00 AM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2018, 2:47 PM MST (21:47 UTC)
In effect from
Jan 10, 2018, 8:00 AM MST
Expired
Jan 10, 2018, 11:41 AM MST
In force
4 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

642 
WWUS75 KABQ 092147
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
247 PM MST Tue Jan 9 2018

...STRONG TO POTENTIALLY DAMAGING WINDS TO IMPACT MUCH OF THE
STATE WEDNESDAY...

.A potent Pacific storm system will move directly over the state
Wednesday, bringing strong to potentially damaging winds both
ahead of and behind a Pacific cold front. Areas of blowing snow
are likely in and near the mountains, with areas of blowing dust
likely across the plains and lower Rio Grande Valley.

NMZ506-512-514-092300-
/O.CAN.KABQ.HW.A.0001.180110T1200Z-180111T0400Z/
West Central Mountains-West Slopes Sangre de Cristo Mountains-
Southern Sangre de Cristos above 9500 feet-
247 PM MST Tue Jan 9 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
High Wind Watch. 

A Winter Weather Advisory is in effect for portions of the Sangre
De Cristo and West Central Mountains, which will contain 
information on strong winds forecast.

$$

NMZ523-526-533>540-101100-
/O.UPG.KABQ.HW.A.0001.180110T1200Z-180111T0400Z/
/O.NEW.KABQ.HW.W.0001.180110T1500Z-180111T0600Z/
Central Highlands-South Central Mountains-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
247 PM MST Tue Jan 9 2018

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 11 PM MST WEDNESDAY...

The National Weather Service in Albuquerque has issued a High
Wind Warning, which is in effect from 8 AM to 11 PM MST
Wednesday. The High Wind Watch is no longer in effect. 

* LOCATION...Central Highlands east to the Texas border and south
  to include the South Central Mountains, adjacent highlands and
  Southeast Plains. 

* WINDS...West 30 to 45 mph with gusts to around 65 mph. Winds
  will trend more northwesterly Wednesday evening. 

* TIMING...Winds will strengthen over the higher terrain early
  Wednesday morning, then spread to the lower elevations by mid
  day. Peak gusts are expected to occur Wednesday afternoon into 
  the early evening. 

* VISIBILITY...Locally reduced in areas of blowing dust to less
  than one mile. 

* LOCAL IMPACTS...Sudden and dangerous crosswinds are likely on
  north to south oriented highways, including portions of Highways
  285, 54 and 84. These crosswinds will create dangerous driving
  conditions for high profile vehicles. Loose items such as lawn
  furniture and garbage cans will become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ507-508-515-521-522-529-532-101100-
/O.UPG.KABQ.HW.A.0001.180110T1200Z-180111T0400Z/
/O.NEW.KABQ.WI.Y.0002.180110T1500Z-180111T0600Z/
West Central Highlands-Southwest Mountains-
East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains-
Estancia Valley-Northeast Highlands-Eastern San Miguel County-
247 PM MST Tue Jan 9 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST WEDNESDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 8 AM to 11 PM MST Wednesday.
The High Wind Watch is no longer in effect. 

* LOCATION...Much of the western and central mountains including
  the Estancia Valley, Northeast Highlands and eastern San Miguel
  County.
 
* WINDS...West 30 to 35 mph with gusts to around 55 mph. Winds
  will trend more northwesterly Wednesday evening. 

* TIMING...Winds will strengthen over the higher terrain early
  Wednesday morning then spread to the lower elevations by mid
  day. Peak gusts are expected to occur Wednesday afternoon into 
  the early evening. 

* VISIBILITY...Locally reduced in areas of blowing dust to less
  than 3 miles across the lower elevations. Locally reduced in 
  areas of blowing snow in the mountains to less than 1 miles at 
  times.
 
* LOCAL IMPACTS...Difficult driving conditions are expected for
  high profile vehicles, especially along north to south oriented
  roadways. Loose items such as lawn furniture and garbage cans 
  may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ518-519-524-525-527-528-530-531-101100-
/O.NEW.KABQ.WI.Y.0002.180110T1500Z-180111T0600Z/
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
South Central Highlands-Upper Tularosa Valley-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Union County-
Harding County-
247 PM MST Tue Jan 9 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST WEDNESDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 8 AM to 11 PM MST Wednesday. 

* LOCATION...Portions of central and northeast New Mexico between
  Carrizozo, Albuquerque, Santa Fe, Las Vegas, Raton and Clayton.

* WINDS...West 30 to 35 mph with gusts to near 55 mph.

* TIMING...Strong winds developing during the morning hours and
  peaking late afternoon or early evening Wednesday. Strong winds
  may persist during the overnight hours into early Thursday
  morning across the northeast plains and highlands.

* VISIBILITY...Locally reduced to less than 2 miles in blowing
  dust. May be locally reduced to less than 1 mile in blowing snow
  across the northeast plains and highlands late Wednesday
  evening.

* LOCAL IMPACTS...Difficult driving conditions are expected for
  high profile vehicles, especially along north to south oriented
  roadways, such as Interstate 25. Loose items such as lawn 
  furniture and garbage cans may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
2 follow-up statements
905 
WWUS75 KABQ 101029
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
329 AM MST Wed Jan 10 2018

...STRONG TO POTENTIALLY DAMAGING WINDS TO IMPACT MUCH OF NORTHERN
AND CENTRAL NEW MEXICO TODAY THROUGH THIS EVENING...

.A storm system will move directly over the state today, bringing
strong to potentially damaging winds both ahead of and behind a 
Pacific cold front. Areas of blowing snow are likely in and near 
the mountains, with areas of blowing dust likely across the plains
and lower Rio Grande Valley.

NMZ523-526-533>540-101900-
/O.CON.KABQ.HW.W.0001.180110T1500Z-180111T0600Z/
Central Highlands-South Central Mountains-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
329 AM MST Wed Jan 10 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

* LOCATION...Central Highlands east to the Texas border and 
  south to include the South Central Mountains, adjacent 
  highlands and Southeast Plains. 

* WINDS...West 30 to 40 mph with gusts to around 55 or 60 mph.
  Winds will trend more northwesterly this evening. 

* TIMING...Winds will strengthen over the higher terrain this
  morning, then spread to the lower elevations this afternoon. Peak
  gusts are expected to occur later this afternoon into the 
  evening hours. 

* VISIBILITY...Locally reduced in areas of blowing dust to less 
  than one mile. 

* LOCAL IMPACTS...Sudden and dangerous crosswinds are likely on 
  north to south oriented highways, including portions of 
  Highways 285, 54 and 84. These crosswinds will create 
  dangerous driving conditions for high profile vehicles. Loose 
  items such as lawn furniture and garbage cans will become 
  airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ507-508-515-518-519-521-522-524-525-527>532-101900-
/O.CON.KABQ.WI.Y.0002.180110T1500Z-180111T0600Z/
West Central Highlands-Southwest Mountains-
East Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Estancia Valley-South Central Highlands-
Upper Tularosa Valley-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-
329 AM MST Wed Jan 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

* LOCATION...Much of the western and central mountains and
  highlands as well as the Middle Rio Grande and Estancia Valleys,
  Santa Fe Metro Area, Northeast Highlands and Plains including
  eastern San Miguel County, Raton Ridge and Johnson Mesa.
 
* WINDS...West 25 to 35 mph with gusts to around 55 mph. Winds
  will trend towards northwest and northerly this evening. 

* TIMING...Winds will strengthen over the higher terrain this
  morning then spread to the lower elevations during the
  afternoon. Peak gusts are expected to occur this afternoon into
  the evening. 

* VISIBILITY...Locally reduced in areas of blowing dust to less
  than 3 miles across the lower elevations. Locally reduced in
  areas of blowing snow in the mountains to less than 1 mile at 
  times. 

* LOCAL IMPACTS...Difficult driving conditions are expected for
  high profile vehicles due to sudden crosswinds. Loose items 
  such as lawn furniture and garbage cans may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
393 
WWUS75 KABQ 101841
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1141 AM MST Wed Jan 10 2018

...STRONG WINDS TO IMPACT MUCH OF NORTHERN AND CENTRAL NEW MEXICO
TODAY THROUGH LATE TONIGHT...

.A storm system will move from western NM late this morning to
northwest TX this evening. Strong northwest winds aloft will 
reach the surface this afternoon through late tonight in the
southwest mountains and the central mountains and adjacent
highlands. A strong backdoor cold front will sweep across the
eastern plains tonight. The front will shift winds from the west
to the north and northeast, beginning early this evening in the
northeast plains and late this evening in the southeast plains. 
Areas of blowing snow are likely in and near the mountains, with 
areas of blowing dust likely across the plains and lower Rio 
Grande Valley.

NMZ523-526-533>540-110245-
/O.CAN.KABQ.HW.W.0001.000000T0000Z-180111T0600Z/
/O.EXB.KABQ.WI.Y.0002.000000T0000Z-180111T0900Z/
Central Highlands-South Central Mountains-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
1141 AM MST Wed Jan 10 2018

...WIND ADVISORY IN EFFECT UNTIL 2 AM MST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect until 2 AM MST Thursday. The High
Wind Warning has been cancelled. 

* LOCATION...Much of the western and central mountains and 
  highlands as well as the Middle Rio Grande and Estancia 
  Valleys, Santa Fe Metro Area, Northeast Highlands and Plains 
  including eastern San Miguel County, Raton Ridge and Johnson 
  Mesa. 

* WINDS...West 25 to 35 mph with gusts to around 55 mph. Winds 
  will trend towards northwest and northerly this evening. 

* TIMING...Winds will strengthen over the higher terrain this 
  morning then spread to the lower elevations during the 
  afternoon. Peak gusts are expected to occur this afternoon 
  into the evening. 

* VISIBILITY...Locally reduced in areas of blowing dust to less 
  than 3 miles across the lower elevations. Locally reduced in 
  areas of blowing snow in the mountains to less than 1 mile at 
  times. 

* LOCAL IMPACTS...Difficult driving conditions are expected for 
  high profile vehicles due to sudden crosswinds. Loose items 
  such as lawn furniture and garbage cans may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ507-508-515-518-519-521-522-524-525-527>532-110245-
/O.EXT.KABQ.WI.Y.0002.000000T0000Z-180111T0900Z/
West Central Highlands-Southwest Mountains-
East Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Estancia Valley-South Central Highlands-
Upper Tularosa Valley-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-
1141 AM MST Wed Jan 10 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM MST THURSDAY...

* LOCATION...Much of the western and central mountains and 
  highlands as well as the Middle Rio Grande and Estancia 
  Valleys, Santa Fe Metro Area, Northeast Highlands and Plains 
  including eastern San Miguel County, Raton Ridge and Johnson 
  Mesa. 

* WINDS...West 25 to 35 mph with gusts to around 55 mph. Winds 
  will trend towards northwest and northerly this evening. 

* TIMING...Winds will strengthen over the higher terrain this 
  morning then spread to the lower elevations during the 
  afternoon. Peak gusts are expected to occur this afternoon 
  into the evening. 

* VISIBILITY...Locally reduced in areas of blowing dust to less 
  than 3 miles across the lower elevations. Locally reduced in 
  areas of blowing snow in the mountains to less than 1 mile at 
  times. 

* LOCAL IMPACTS...Difficult driving conditions are expected for 
  high profile vehicles due to sudden crosswinds. Loose items 
  such as lawn furniture and garbage cans may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

28
 
&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Jan 9, 10:45 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jan 9, 10:45 AM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1045 AM MST Tue Jan 9 2018

.AVIATION...
18Z TAF CYCLE
An approaching storm system from the west coast will continue to
spread abundant mid and high clouds over the forecast area through
today, with lowering cloud decks tonight and Wednesday. Rain and
higher terrain snow will spread gradually across western then
central areas tonight. MT obscurations will develop with lower
elevation MVFR and LCL IFR conditions after midnight, mainly W of
the Rio Grande Valley. Widespread MVFR to IFR conditions with MT
obscurations Wednesday in rain and higher elevation snow. Strong
to potentially damaging winds will develop from the central
mountains to the TX border Wednesday with gusts of 40kt to 50kt out
of the southwest common. Some gusts to 55kt.

&&

.PREV DISCUSSION...343 AM MST Tue Jan 9 2018...
.SYNOPSIS...
Temperatures will be 10 to 25 degrees above normal this afternoon and
some areas may break record high temperatures for the date. By
tomorrow, the records highs will be history, and we should be
celebrating the return of precipitation to at least central and
western New Mexico. Light to moderate snowfall is possible,
especially across the high terrain. Additionally, strong to damaging
winds will return. Gusts between 50 and 65 mph will plague much of
the area which will result in areas of blowing snow and blowing dust.
The system will pull away early Thursday, then quiet and dry weather
is on tap through early next week.

&&

.DISCUSSION...
All eyes are set on watching the incoming storm system in hopes for
some precipitation - finally! Models are now taking the system
across northern NM on Wednesday, which is farther north than what
they were depicting yesterday. The system also appears to be a bit
slower, as well, and for that reason, backed off on the eastward
extent of PoPs late tonight. Nonetheless, it is still looking
promising for widespread precipitation across central and western NM
Wednesday. Models agree that 700 mb temps will fall to around -4C to
-6C as the precipitation/Pacific front move in. Therefore,
mountain areas stand to have the best chance at accumulating snows.
Forecast snow totals have not changed considerably since yesterday
afternoons forecast package. Much of the precip will arrive with the
front, then showers should continue over the northern half of the
area through the rest of the day.  Will go ahead and hoist a winter
storm watch for zone 510, though amounts are borderline.
Nonetheless, it is the first decent possibility for warning snow
amounts this season, so felt it prudent to issue. The remainder of
the northern mountains, to include the Chuska Mtns, should see at
least advisory-type snowfall totals. Lower elevations may see a mix
of rain and snow, but roads will be slick with areas just see rain
since it's been so long since the last round of precip.

Also of concern will be the wind speeds associated with this system.
Winds will quickly ramp up Wed morning over the mountains as a 40-
50kt 700mb jet crosses the area. Strong to damaging winds will then
spread to lower elevations by midday, especially across portions of
the east central and southeast plains. Anywhere that snow is still
occurring, blowing snow will be a good bet, and elsewhere, given the
dry antecedent conditions, blowing dust is expected. A high wind
watch has been issued for much of the area.

The back door segment of the front will slide down the plains
Wednesday evening, and breezy to windy conditions are expected
behind it as well. Strong frontogenesis combined with lingering
moisture should allow for a band of showers to develop along the
front. May even see a mix of rain and snow, though amounts are
expected to be light.

Once this system departs early Thursday, it looks like a dry stretch
will be on tap through at least early next week. There will be a few
fronts to look out for, namely on Friday night/early Saturday, then
another Sunday night into Monday. The fronts should keep eastern NM
generally below normal temp-wise, except for Friday. Western and
central NM should remain above normal Friday thru early next week.

34

&&

.FIRE WEATHER...
...WIDESPREAD STRONG TO DAMAGING WINDS LIKELY WEDNESDAY...

Southwest to westerly winds increase somewhat today over the western
and northern high terrain. Isolated to scattered showers will be
possible mainly along and west of the Continental Divide but wetting
precipitation will be hard to find and snow levels will be near or
above 9000-10000 feet. The main story today is the high temperatures
forecast to be as much as 10 to 25 degrees above normal. Record
highs are possible over much of the northeast and east central this
afternoon. Vent rates improve today with good to excellent values
over most of the higher terrain but poor values in the Rio Grande
and northwest NM Valleys as well as the far eastern plains.

Mountain top winds strengthen tonight and even more so Wednesday as
a storm system approaches from the west and passes over New Mexico.
Some wetting precipitation is likely from tonight through Wednesday
night, with several inches of snow possible across the western and
northern high terrain. While strong and gusty winds will impact the
majority of the forecast area, strong and possibly damaging winds
will be featured especially along and south of Interstate 40 and
east of Interstate 25 Wednesday afternoon and early evening where
gusts to around 60 or 65 mph are possible. The wind direction will
also shift from southwest and west to northwest as the day
progresses and colder air starts to move into the region from the
west. At this time, humidities are not forecast to be low enough to
trigger critical fire weather conditions despite the wind, but will
be monitoring any changes. The strongest winds slowly diminish late
Wednesday night west and central along with precipitation, but may
persist or even ramp up over northeast New Mexico while shifting to
the north early Thursday as colder air continues to invade the state
and the upper storm system exits to the east.

Vent rates diminish Thursday with highs near to even below average
overall. Dry northwest flow will return for the end of the week.
Temperatures return to above average Friday but a dry cold front
will bring a cool down to the east Saturday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Wednesday evening for the
following zones... NMZ506>508-512-514-515-521>523-526-529-532>540.

Winter Storm Watch from late tonight through Wednesday afternoon
for the following zones... NMZ510.

&&
Hazardous weather outlook, Jan 9, 4:29 AM MST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
429 AM MST Tue Jan 9 2018

NMZ501>540-101200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
429 AM MST Tue Jan 9 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light to moderate snow accumulations are possible at high
elevations Wednesday, while rain or a rain-snow mix is expected at
lower elevations. Much of the precipitation will arrive Wednesday
morning as a Pacific front races from west to east, then additional
showers will persist throughout the day, especially north of I-40.

Strong to damaging westerly winds are also expected Wednesday
afternoon which may result in blowing snow at higher elevations and
blowing dust at lower elevations that do not see rainfall. Wind gusts
between 50 and 65 mph are possible especially south of Interstate
40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:33 AM MSTWinter Storm WatchABQ13 hr
Jan 9, 2:34 AM MSTHigh Wind WatchABQ12 hr
Jan 9, 2:47 PM MSTWind AdvisoryABQ41 hr
Jan 9, 3:56 PM MSTWinter Storm WarningABQ31 hr
Jan 9, 3:56 PM MSTWinter Weather AdvisoryABQ34 hr

Nearby

High Wind Warnings in New Mexico, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.